Alert archive / Illinois / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 16, NWS Lincoln, IL

April 6, 2001Knox County, Stark County, Illinois

NWS Lincoln, IL issued this severe thunderstorm warning at Apr 6, 2001, 11:09 AM CDT for Knox County, Stark County, Illinois. It was in force for 66 min. 2 reports came from inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.

The facts

Issued
Apr 6, 2001, 11:09 AM CDT (16:09 UTC)
Expired
Apr 6, 2001, 12:15 PM CDT
In force
66 min
Issued by
NWS Lincoln, IL
Area
Whole counties; the outline is the Mesonet’s reconstruction

Counties Knox County, IL, Stark County, IL

The radar

The Quad Cities radar (KDVN), 69 km from the middle of the area, began a volume at 16:10 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Apr 6, 11:20 AM CDTHail 0.88Galva, ILNickel sized hail reported by trained storm spotter.
Apr 6, 11:22 AM CDTHail 1.75La Fayette, IL

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Davenport, (KDVN), launched 12:00Z, 4.2 hours before the alert went out and 65 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 12:00Z on 2001-04-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 39 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 12:00Z on 2001-04-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 125 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
39 J/kg
Mixed-layer CIN
-303 J/kg
Mixed-layer LCL
581 m above ground
0-6 km bulk shear
57 kt
0-1 km storm-relative helicity
125 m²/s²
0-3 km storm-relative helicity
135 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.5

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KILX 061611
SVRSPI
ILC095-175-061715-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LINCOLN IL
1109 AM CDT FRI APR 6 2001

THE NATIONAL WEATHER SERVICE IN LINCOLN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  STARK COUNTY IN NORTH CENTRAL ILLINOIS
  KNOX COUNTY IN WEST CENTRAL ILLINOIS

* UNTIL 1215 PM CDT

* AT 1109 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM OVER ALTONA...OR ABOUT 16 MILES SOUTHWEST OF
  KEWANEE...MOVING EAST AT 35 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  ALTOONA
  LA FAYETTE
  TOULON
  ELMIRA
  OSCEOLA
  WYOMING
  CASTLETON
  BRADFORD

THIS STORM IS CAPABLE OF PRODUCING WINDS IN EXCESS OF 60 MPH...
DAMAGING HAIL...FREQUENT LIGHTNING...AND VERY HEAVY RAIN. TAKE
SHELTER IN A STURDY BUILDING AND STAY AWAY FROM WINDOWS.

REPORT SEVERE WEATHER OR ANY STORM DAMAGE TO YOUR LOCAL ESDA...OR THE
NEAREST LAW ENFORCEMENT AGENCY...FOR RELAY TO THE NATIONAL WEATHER
SERVICE. STAY TUNED FOR LATER STATEMENTS.

LAT...LON 4125 9025 4108 9030 4097 8965 4123 8964

$$

HEDGES/AUTEN

NNNN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lincoln, IL wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 6, 10:43 AM CDT, 26 minutes earlier.

Area forecast discussion, Apr 6, 10:43 AM CDT, 26 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LINCOLN IL
1042 AM CDT THU APR 5 2001

MESOETA AND RUC MODELS FM 12Z BOTH SUGGESTED BOUNDARIES FM EARLIER
CONVECTION STILL ACRS ILX CWA...WITH SFC MOISTURE CONVERGENCE
APPARENT SOUTH OF MAIN SYNOPTIC SCALE FRONT. MAIN SURFACE FNT FM
SE IA TO JUST NORTH OF PIA...TO NRN IN ATTM. CONVECTION ALONG THIS
REMAINING MAINLY NORTH OF ILX CWA. INSTABILITY EXPECTED TO ENHANCE
ACRS CRL IL THIS AFTERNOON. THIS AND PRE-EXISTING BOUNDARIES (AT
LEAST TWO APPARENT OFF KILX 88D) WILL BRING CHANCE OF STORMS TO OUR
REGION AGAIN TODAY. BEST CHANCES TO REMAIN IN THE NORTH CLOSER TO
MAIN SYNOPTIC BOUNDARY WHERE CAP IS WEAKEST.

CURRENT ZONES HAVE A GOOD HANDLE ON THESE TRENDS FOR PERIOD ONE.
TEMPS STILL LOOK ON TRACK. ONLY PROBLEM AREA LOOKS TO BE WINDS...SO
UPDATE WL BE COMING OUT SHORTLY TO ADJUST WIND SPEEDS TODAY.

.ILX...NONE.

PLAHMER

In the hours before

Special weather statement, Apr 6, 6:00 AM CDT, 5 hours 9 minutes before
ILZ027>031-036>038-040>057-061>063-066>068-071>073-061600-

HAZARDOUS WEATHER OUTLOOK FOR CENTRAL ILLINOIS
NATIONAL WEATHER SERVICE LINCOLN IL
600 AM CDT FRI APR 6 2001

A WARM FRONT ACROSS NORTHERN ILLINOIS PLUS PLENTY OF MOISTURE AND
INSTABILITY WILL HELP TO TRIGGER SHOWER AND THUNDERSTORM ACTIVITY
ACROSS NORTHERN PORTIONS OF CENTRAL ILLINOIS TODAY.

SOME OF THE STORMS MAY BECOME SEVERE...MAINLY ALONG AND NORTH OF I-
70...SO SPOTTER A:CTIVATION MAY BE NEEDED IN THIS AREA FOR THIS
AFTERNOON AND EVENING.

BYRD

The office that day

Everything else NWS Lincoln, IL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 5, 9:37 PM CDTSevere Thunderstorm WarningILXMorgan, Scott53 min
Apr 6, 11:32 AM CDTTornado WarningILXMarshall, Peoria, Stark43 min
Apr 6, 12:01 PM CDTTornado WarningILXWoodford44 min
Apr 6, 12:41 PM CDTSevere Thunderstorm WarningILXMcLean49 min
Apr 6, 1:40 PM CDTSevere Thunderstorm WarningILXChampaign50 min
Apr 6, 2:04 PM CDTSevere Thunderstorm WarningILXVermilion56 min

Nearby

Severe Thunderstorm Warnings in Illinois, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.